Should my asthmatic child get the H1N1 vaccine?

stockphotopro_25908644ZRP_girl_using_an_We’ve received a lot of questions from parents who want to know if the H1N1 vaccine is safe for children with asthma and what complications could result if an asthmatic child is infected with H1N1. We consulted with Children’s Hospital Boston’s associate chief of general pediatrics, Joanne Cox, MD, and reviewed the latest reports from the Centers for Disease Control and Prevention to bring you the most recent information.

Is the H1N1 vaccine safe for my child with asthma?

Children with asthma or a reactive airways disease should receive the H1N1 vaccine shot, not the H1N1 nasal spray vaccine. The nasal-spray flu vaccine is approved for use only in healthy people 2-49 years of age who are not pregnant.

Is my asthmatic child at a higher risk of infection with H1N1?

If your child has asthma, she is at higher risk for developing complications from the swine flu or needing to be hospitalized. These complications are generally bacterial infections, such as ear infections, sinusitis or pneumonia.

What should I do if my asthmatic child is infected with H1N1?

Your child’s asthma symptoms may also increase while she is ill. It is important to monitor her symptoms and adjust her asthma medications if cough or wheezing develops. An asthma action plan can help you do this. If your child can’t catch her breath or develops severe cough or wheezing, she should be checked for complications. You can also talk to your child’s doctor about Tamiflu, an anti-viral medication that can decrease duration and severity of symptoms if started within 48 hours of onset of symptoms.

As a final note, if your child has a specific medical condition, her pediatrician is the best person to consult about whether or not your child should receive the H1N1 vaccine.

For more information about the flu, visit Children’s Flu Information Center and  the CDC.

3 thoughts on “Should my asthmatic child get the H1N1 vaccine?

  1. My 30 yr. old asthmatic daughter and her 2 yr. old daughter both got H1N1 after they were injected with the H1N1 shot. They have also gotten their seasonal influenza vaccine. They were injected on Monday and by Monday night my daughter was violently ill w/vomiting, diarrhea, high fever, muscle aches and a horrible headache. By Friday, her 2 year old daughter was vomiting and lethargic. Can you tell me, honestly, what is going on???? My daughter’s doctor also put her on Tamiflu yesterday but hasn’t made a dent. She was still vomiting today.

  2. Everything that follows is information any medical center/hospital can & will give you:

    If your daughter came down with the flu that night, they had the flu prior to getting the shot. The shot has – and this is extremely imporatant to understand – DEAD virus as part of the immunization. The worst that can happen is the body reacting to being shot with a needle (swelling, tenderness in shot area) for about 24 hrs.

    Children are getting two rounds of H1N1 shots, which means that your two-yr old granddaughter was not yet fully immunized after just one shot. As I’m sure you can extrapolate, since she was not yet fully protected, once your daughter’s sickness started, she transferred it to her daughter.

    Knowing how it happened doesn’t change it, but I hope you can see that the timing on the shots (through no fault of your daughter’s since the shots have not been made readily available) just missed covering them from being sick. Best Wishes.

Comments are closed.